BRYAN St. Joseph Regional Health Center in Bryan confirms two people overdosed this past weekend on a synthetic drug that seems to be appearing more and more on the streets.
K-2 is called "fake weed", but it's a "real" drug that has potentially dangerous side effects.
The Brazos Valley Council on Alcohol and Substance Abuse or BVCASA says K-2 spice initially came out as an herbal incense "legally" sold in many smoke shops and convenience stores in the early 2000's.
It's also known on the street as "genie" and "mojo" and is a dried and shredded plant material with chemical additives made to mimic the effects of T-H-C, the active chemical in marijuana that causes hallucination.
Many people are starting to show up in emergency rooms with harmful side effects. The council says it's now an illegal drug, with children as young middle school using it.
Alton Burton, III with BVCASA says, "The kids in some cases are being able to order it online. Because it's increased in popularity, it's more available and kids are having access to it at earlier ages which is very dangerous. Ordering products and things you don't know what's in it and they're taking it and smoking it and causing all kinds of negative effects."
Some of those side effects of K-2 include rapid heart rates, increased blood pressure and hallucinations and said to be much more potent and dangerous than marijuana.
The Drug Enforcement Administration has taken steps to ban five chemicals found in K-2.
There's now a drug test that can detect K-2.
To comment, the following rules must be followed:
Comments may be monitored for inappropriate content, but the station is under no legal obligation to do so.
If you believe a comment violates the above rules, please use the Flagging Tool to alert a Moderator.
Flagging does not guarantee removal.
Multiple violations may result in account suspension.
Decisions to suspend or unsuspend accounts are made by Station Moderators.
Questions may be sent to firstname.lastname@example.org. Please provide detailed information.